Thunderstorm Wind, Scott
- When
- December 17, 11:45 PM CST to 11:55 PM CST
- Where
- Scott County, Alsey
- Measured
- 70 kt (81 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.550, -90.433
A line of severe thunderstorms moved northeast across Western Illinois causing sporadic wind damage. ) a large power pole was snapped off and fell across Illinois Route 106 on the south side of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of severe thunderstorms moved northeast across Western Illinois causing sporadic wind damage. As the storms moved into Alsey (Scott Co.) a large power pole was snapped off and fell across Illinois Route 106 on the south side of town. Several other power poles were broken off about half a mile further northeast along the Alsey/Manchester Road. Also, numerous trees and tree limbs were blown down in this area. When the storms moved through Jacksonville (Morgan Co.), a three mile long path of damage was created. Numerous trees, tree limbs, power lines and power poles were blown down. Some of the fallen trees destroyed several garages, cars and the roof of one house. Also, a 35 foot by 40 foot section of roof was blown off of the Morgan County Courthouse and a 50 foot tall fire dispatch radio tower was blown down. In northeastern Morgan County, near Prentice, a tree and a grain bin were blown over onto power lines. As the storms moved through Ashland (Cass Co.), several trees were blown down but no structures were damaged. In Greenview (Menard Co.), a large tree was blown down onto a house causing minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 17, 9:25 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 925 PM CST TUE DEC 17 2002 SURFACE WARMFRONT NOW MAKING NORTHWARD PROGRESS AND NOW EXTENDS FROM QUINCY TO SPRINGFIELD TO LAWRENCEVILLE. MOISTURE RETURN IS PROGRESSING NICELY WITH MID 50S INTO CENTRAL ILLINOIS. VIGOROUS SHORTWAVE NOW COMING THROUGH OKLAHOMA WILL APPROACH ILLINOIS LATER TONIGHT...PROMOTING THE CONTINUED DEVELOPMENT OF CONVECTION. WIND FIELDS ARE QUITE IMPRESSIVE AND LIKELY CAUSE A FEW ELEVATED SUPERCELLS...MUCH LIKE WHAT IS HAPPENING IN CENTRAL MISSOURI AT THIS TIME. OVERALL WEATHER SCENERIO IS PROGRESSING ON SCHEDULE...HOWEVER WILL HAVE TO RAISE TEMPERATURE FORECASTS. ..04.. .ILX...NONE.
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1112 AM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STRONG WEATHER SYSTEM IN THE PLAINS WILL SLOWLY MOVE INTO THE MIDDLE MISSISSIPPI REGION THIS AFTERNOON. THIS SYSTEM WILL INTERACT WITH WARM MOIST AIR FROM THE GULF TO PRODUCE SHOWERS AND THUNDERSTORMS IN MISSOURI...IOWA...ARKANSAS AND ILLINOIS. SOME OF THESE STORMS COULD BE SEVERE THIS EVENING AND CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SYSTEM IN THE PLAINS TODAY WILL EFFECT THE WEATHER IN CENTRAL ILLINOIS AGAIN ON WEDNESDAY. WARM MOIST AIR ALREADY IN PLACE FROM TODAY WILL INTERACT WITH AN APPROACHING COLD FRONT MOVING IN FROM THE WEST TO PRODUCE SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY AND CONTAIN LARGE HAIL AND DAMAGING WINDS. HAZARDOUS WEATHER IS NOT EXPECTED FOR DAYS THREE THROUGH SEVEN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND EVENING...AND THEN AGAIN WEDNESDAY AND WEDNESDAY NIGHT. BARKER
The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 05:42 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324313, 5324314, 5324315, 5324316.